Iowa, 2014

Flash Flooding and Hail in Iowa, June 18 to 19, 2014

June 18 to 19, 2014 · NWS DMX · 26 events in 16 counties and zones

The weather pattern changed only slightly from the day before. A strong upper level trough was in place to the west of Iowa with the surface low and cold front near the western Iowa border, and the warm front bisecting the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26 million
Crop damage
$70,000
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The weather pattern changed only slightly from the day before. A strong upper level trough was in place to the west of Iowa with the surface low and cold front near the western Iowa border, and the warm front bisecting the state. The airmass was very moist with surface dew points around 70 F and precipitable water values in the 1.5 to 2 inch range. Severe weather was somewhat limited. Some sub-severe hail was reported, with scattered reports of damaging winds. Heavy rainfall of several inches in places resulted in significant flash flooding across northern Iowa. Statewide flood damage for Iowa was assessed shortly after the rainfall and was estimated at $15.5 million for public buildings, bridges, infrastructure and roads. Note that this estimate does not include crop damage as well as damage to private businesses and up to 150 homes across the state. Governor Brandstad issued disaster declarations for the following 18 counties: Buena Vista, Cedar, Cherokee, Clay, Dickinson, Franklin, Hancock, Ida, Kossuth, Lyon, Osceola, Palo Alto, Plymouth, Pocahontas, Sac, Sioux, Woodbury and Wright. Iowa Homeland Security planed to seek a Presidential disaster declaration.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 18, 2:52 PM CST, 29 minutes earlier.

Area forecast discussion, Jun 18, 2:52 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
352 PM CDT WED JUN 18 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 351 PM CDT WED JUN 18 2014

FORECAST CONCERNS FOCUSED ON SEVERE AND HEAVY RAIN
POTENTIAL LATE TONIGHT INTO THURSDAY MORNING. CURRENTLY IN SOUTHWEST
IOWA THE CAP IS BEGINNING TO ERODE OR HAS ERODED ALLOWING FOR SOME
IMPRESSIVE CAPE VALUES THIS AFTERNOON. HOWEVER...THE EFFECTIVE SHEAR
REMAIN LOW...ALBEIT IT HAS INCREASED TO AROUND 20 KNOTS BY 20Z.
LEANED TOWARD THE 18.12Z NAM12/ECMWF TONIGHT AS SEEMED TO HAVE
DECENT HANDLE ON OVERNIGHT CONVECTIVE TRENDS. ALTHOUGH THE GFS AND
SREF ARE IN FAIR AGREEMENT WITH THE NAM/ECMWF THINKING AS WELL.

FRONTAL BOUNDARY CURRENTLY EXTENDS FROM NORTHWEST IOWA TO SOUTHEAST
IOWA BUT LOOKS TO SHIFT BACK NORTHWARD WITH THE LLJ DEVELOPING
TONIGHT BUT STILL ORIENTED NW TO SE. TREMENDOUS MOISTURE TRANSPORT
INTO THE STATE COMBINED WITH STRONG MOISTURE CONVERGENCE AND 1.5 TO
NEAR 2.0 INCH PRECIPITABLE WATER VALUES. THE WARM LAYER CLOUD DEPTHS
INCREASE TO 13KFT TO NEAR 14KFT BY LATE THIS EVENING WITH THE MEAN
STORM MOTION REMAINING UNDER 20 KNOTS...SO SOME EFFICIENT RAIN
PRODUCERS ARE LIKELY. PLUS WITH THE RAIN OVER THE PAST FEW DAYS...3-
HR FFG RANGES FROM 1.5 TO 2 INCHES AND CONFIDENCE IS HIGH SOME
PORTIONS OF CENTRAL TO NORTHERN IOWA WILL EXCEED GUIDANCE OVERNIGHT.
HAVE ISSUED A FLASH FLOOD WATCH FOR COUNTIES ALONG AND NORTH OF
HIGHWAY 30 TO THE MINNESOTA BORDER FROM LATE TONIGHT INTO THURSDAY
MORNING. MAY NEED TO EXPAND WATCH AREA FURTHER WEST AND SOUTH
DEPENDING ON IF CONVECTION HOLDS TOGETHER INTO THURSDAY MORNING.

CANNOT RULE OUT SEVERE POTENTIAL TONIGHT INTO THE OVERNIGHT HOURS
WITH THE AMOUNT OF INSTABILITY PRESENT AND WEAK AMOUNT OF LOW LEVEL
SHEAR. SHORTWAVE MOVING ACROSS TONIGHT BRINGS SOME DECENT LARGE
SCALE FORCING OVER NORTH-CENTRAL IOWA. BUT MORE CONFIDENT CONVECTION
WILL QUICKLY TRANSITION INTO HEAVY RAIN PRODUCERS WITH THE
INCREASING LLJ.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
ISSUED AT 351 PM CDT WED JUN 18 2014

SIMILAR CONCERNS REMAIN THROUGH FRIDAY MORNING WITH A BREAK FINALLY
ARRIVING FOR 36 HOURS BEFORE ANOTHER PERIOD OF POTENTIALLY MODERATE
TO HEAVY RAINFALL RETURNS TO THE AREA FOR LATE SATURDAY INTO MONDAY
NIGHT. FOLLOWING THAT...POTENTIALLY A MORE PRONOUNCED PATTERN CHANGE
RESULTING IN COOLER AND DRIER WEATHER...POSSIBLY LASTING THROUGH
LATE FRIDAY OF NEXT WEEK.

BY THURSDAY MORNING ANOTHER DECAYING MCS IS LIKELY TO BE MOVING
THROUGH THE AREA...WITH RAINFALL CONTINUING OVER THE AREA. THE SHORT
WAVE WILL PASS INTO THE REGION AND INCREASE RAINFALL ACROSS THE
REGION INTO THE AFTERNOON HOURS. THE POTENTIAL FOR HEAVY RAINFALL
WILL CONTINUE OVER THE AREA THROUGH THE AFTERNOON AND EVENING HOURS
WITH SOME POTENTIAL FOR SEVERE WEATHER. COOLER HIGHS ARE EXPECTED
ACROSS THE NORTH WITH WARM READINGS AGAIN AHEAD OF THE AFTERNOON
CONVECTION IN THE SOUTH. BY LATE THURSDAY EVENING...A BREAK FROM THE
HEAVY RAINS SHOULD OCCUR BETWEEN THE MORNING AND AFTERNOON
ACTIVITY...BUT THE WINDOW MAY ONLY BE 4 TO 6 HOURS.  WITH THE
CONTINUED AIRMASS SHOWING HIGH PRECIPITABLE WATER AND WARM CLOUD
DEPTHS TO 13000 FEET OR HIGHER THROUGH TOMORROW...THE FLASH FLOOD
WATCH MAY BE EXTENDED OR EXPANDED FOR TOMORROW ACROSS THE REGION.
FOR NOW...WILL SEE HOW TONIGHTS CONVECTION EVOLVES TO BETTER DEFINE
THE AREA OF MOST CONCERN RATHER THAN JUST EXPANDING AND EXTENDING
NOW TO AREAS THAT MAY NOT NEED A WATCH.  RAINFALL AMOUNTS COULD
AGAIN APPROACH THE 1 TO 3 INCH RANGE WITH SOME OF THE STORMS AND
POTENTIAL FOR SOME TRAINING MCS. ONCE THE SHORT WAVE MOVES EAST
FRIDAY NIGHT A WELCOMED BREAK FROM THE RAIN AND SLIGHTLY LOWER
DEWPOINTS WILL REPLACE THE CURRENT CONDITIONS HERE. THE CONTINUED
ZONAL FLOW WILL FAVOR ANOTHER LEE SIDE TROUGH DEVELOPING BY LATE
SATURDAY NIGHT AND SUNDAY...WITH ANOTHER ROUND OF THUNDERSTORMS TO
ARRIVE ACROSS THE REGION BY LATE SATURDAY NIGHT INTO MONDAY.
UNFORTUNATELY THE TROUGH WILL DEEPEN AS IT TRACKS INTO THE PLAINS
SUNDAY NIGHT AND MONDAY...SO MORE HEAVY RAIN WILL BE POSSIBLE. THIS
TIME THE TRACK OF THE SHORT WAVE MAY FAVOR THE SOUTHEAST HALF OF THE
FORECAST AREA WHERE AREAS HAVE BEEN GENERALLY MISSED THE PAST FEW
DAYS. THIS WOULD HELP THE NORTH RECOVER GIVEN THE NEXT TWO DAYS OF
EXPECTED RAINFALL. WITH THE SYSTEM PULLING OUT OF THE REGION BY
TUESDAY...HIGH PRESSURE AND LESS CHANCES FOR ANY SIGNIFICANT RAIN
SHOULD OCCUR FROM TUESDAY NIGHT THROUGH THE END OF THE PERIOD. THIS
MAY LAST UNTIL LATE IN THE WEEK AS ANOTHER LARGE SCALE TROUGH MOVES
INTO THE WESTERN CONUS AND A RIDGE OF HIGH PRESSURE BUILDS ACROSS
THE PLAINS. INITIALLY COOLER WEATHER WILL REPLACE THE WARM
TEMPERATURES FOR WEDNESDAY AND THURSDAY THEN WARMING LATER IN THE
WEEK.

&&

.AVIATION...18/18Z
ISSUED AT 1232 PM CDT WED JUN 18 2014

VFR CONDITIONS THIS AFTERNOON INTO THE EVENING BEFORE EXPECTED
STORMS TO DEVELOP PAST 02Z INTO THE OVERNIGHT HOURS. HAVE MVFR
VIS/CIGS MENTIONED B/T 07Z TO 10Z FROM NORTH TO SOUTH AND LASTING
FOR SEVERAL HOURS INTO THURSDAY MORNING. POTENTIAL FOR IFR/LIFR
CONDITIONS WITH HEAVY RAIN...BUT LOW CONFIDENCE IN TIMING AND
DURATION ATTM TO MENTION.

&&

.HYDROLOGY...
ISSUED AT 351 PM CDT WED JUN 18 2014

ANOTHER ROUND OF POTENTIALLY HEAVY RAINS WILL OCCUR TONIGHT ACROSS
THE FORECAST AREA. PRECIPITABLE WATER REMAINS HIGH WITH VALUES OF
1.5 TO 2.0 INCHES ACROSS THE REGION TONIGHT. THE MAIN FOCUS WILL BE
ALONG AND NORTH OF THE WARM FRONT WHICH BISECTS THE STATE RIGHT NOW
FROM NORTHWEST TO SOUTHEAST. WITH WARM CLOUD DEPTHS AGAIN FAVORING
EFFICIENT RAINFALLS...SOME 1 TO 2 INCHES OR HIGHER AMOUNTS WILL BE
POSSIBLE. SIMILAR CONDITIONS WILL CONTINUE ON THURSDAY FOR MOST OF
THE AREA...THOUGH STORMS MAY BE FASTER MOVING IN THE AFTERNOON
HOURS. AGAIN...1 TO 2 INCH RAINFALLS MAY OCCUR WITH THE PASSAGE OF
THE TROUGH THROUGH THURSDAY EVENING. WILL NEED TO MONITOR AREA
FOR ANY FLASH OR AREAL FLOODING THURSDAY AND ALSO EXPECT THAT
RIVER LEVELS AND FORECASTS OF LEVELS WILL INCREASE GIVEN THE
ADDITION OF MORE RAIN TONIGHT AND THURSDAY. THIS WILL LIKLEY
IMPACT RIVER LEVELS THROUGH THE WEEKEND AND EARLY NEXT WEEK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-
EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-STORY-TAMA-WEBSTER-
WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...PODRAZIK
LONG TERM...REV
AVIATION...PODRAZIK
HYDROLOGY...REV
Hazardous weather outlook, Jun 18, 3:14 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
414 PM CDT WED JUN 18 2014

IAZ006-007-016-017-026>028-034-036>039-046>050-192115-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER-BREMER-
CALHOUN-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-
MARSHALL-TAMA-
414 PM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT...
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS...THOUGH A
ISOLATED TORNADO WILL ALSO BE POSSIBLE THROUGH THE EVENING.
STORMS ARE LIKELY TO PRODUCE LOCALLY HEAVY RAINFALL WITH THE
POTENTIAL FOR FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THROUGH THE
REMAINDER OF THE PERIOD. LOCALLY HEAVY RAINS AND SEVERE
THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY NIGHT WITH LESSER
CHANCES FOR SEVERE WEATHER INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...TONIGHT...AND
AGAIN THURSDAY.

IAZ004-005-015-023>025-035-192115-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-WEBSTER-
414 PM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A FLOOD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT...
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS...THOUGH A
ISOLATED TORNADO WILL ALSO BE POSSIBLE. STORMS ARE LIKELY TO PRODUCE
LOCALLY HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THROUGH THE
REMAINDER OF THE PERIOD. LOCALLY HEAVY RAINS AND SEVERE
THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY NIGHT WITH LESSER
CHANCES FOR SEVERE WEATHER INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...TONIGHT...AND
AGAIN THURSDAY.

IAZ033-044-045-057>062-070>075-081>086-092>097-192115-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
414 PM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT...
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS...THOUGH A
ISOLATED TORNADO WILL ALSO BE POSSIBLE. STORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THROUGH THE
REMAINDER OF THE PERIOD. LOCALLY HEAVY RAINS AND SEVERE
THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY NIGHT WITH LESSER
CHANCES FOR SEVERE WEATHER INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...TONIGHT...AND
AGAIN THURSDAY.

REV

In the hours before

Local storm report, Jun 18, 10:25 AM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1125 AM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      3 SSW OTTOSEN           42.86N 94.39W
06/18/2014                   HUMBOLDT           IA   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED THROUGHOUT HUMBOLDT COUNTY DUE TO
            STANDING OR FLOWING WATER. DEPTH OF WATER UNKNOWN. WORST
            IMPACTS IN THE NORTHWEST PART OF THE COUNTY.

&&

SKOW

The radar

The Des Moines radar (KDMX), 105 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

12 heavy rain, 9 flash flood, 4 thunderstorm wind, 1 hail. Local standard time, as filed.

Heavy Rain, Grundy

When
June 18, 3:21 PM CST to June 19, 3:21 PM CST
Where
Grundy County, 0.69 mi S of Grundy Center
Reported by
Broadcast Media
Coordinates
42.360, -92.770

Rainfall of 4.07 inches in past 24 hours.

Heavy Rain, Butler

When
June 19, 12:00 AM CST to 11:57 AM CST
Where
Butler County, New Hartford
Reported by
Trained Spotter
Coordinates
42.570, -92.620

Rainfall for the calendar day 6/19/2014 was 2.61 inches..

Hail, Audubon

When
June 19, 6:31 AM CST
Where
Audubon County, 3.17 mi WSW of Larland
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.720, -94.830

Flash Flood, Hancock

When
June 19, 8:45 AM CST to 11:30 AM CST
Where
Hancock County, 1.98 mi WSW of Goodell to 1.88 mi E of Goodell
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.908, -93.656

Many streets in the city were flooded. Many others from Garner to Goodell also had flood waters.

Flash Flood, Franklin

When
June 19, 8:50 AM CST to 11:45 AM CST
Where
Franklin County, 7.63 mi N of Alexander to 4.02 mi E of Sheffield
Cause
Heavy Rain
Property damage
$25 million
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
42.908, -93.499

Numerous dirt roads were washed out and were under water in various portions of Franklin county.

Thunderstorm Wind, Union

When
June 19, 9:40 AM CST
Where
Union County, 0.84 mi ESE of Lorimor
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.127, -94.054

A spotter reported 60 MPH winds and pea size hail.

Thunderstorm Wind, Madison

When
June 19, 10:06 AM CST
Where
Madison County, 1.71 mi ESE of Truro
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.210, -93.840

Estimated, also very heavy rainfall.

Heavy Rain, Sac

When
June 19, 11:39 AM CST to 2:39 PM CST
Where
Sac County, 2.95 mi NNW of Sac City
Reported by
Trained Spotter
Coordinates
42.460, -95.020

Rainfall during the last three hours was 3.25 inches.

Heavy Rain, Wapello

When
June 19, 1:20 PM CST to 1:50 PM CST
Where
Wapello County, 1.04 mi W of Ottumwa
Reported by
Public
Coordinates
41.020, -92.420

Rainfall of 1.50 inches in the past 30 minutes at the intersection of 73rd and 74th Street.

Heavy Rain, Palo Alto

When
June 19, 1:30 PM CST to 3:30 PM CST
Where
Palo Alto County, 1.22 mi NE of Graettinger
Reported by
Trained Spotter
Coordinates
43.240, -94.750

Rainfall of 2.41 inches in two hours.

Heavy Rain, Sac

When
June 19, 2:15 PM CST to 3:15 PM CST
Where
Sac County, 2.06 mi SE of Lake View
Reported by
Trained Spotter
Coordinates
42.300, -95.020

One hour rainfall of 1.30 inches.

Flash Flood, Palo Alto

When
June 19, 2:20 PM CST to 7:15 PM CST
Where
Palo Alto County, 4.54 mi ESE of Ruthven to 3.79 mi ESE of Ruthven
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
43.100, -94.840

Water flowing over 380th Avenue due to a creek out of its banks.

Flash Flood, Palo Alto

When
June 19, 2:25 PM CST to 7:15 PM CST
Where
Palo Alto County, 0.6 mi NNE of Ruthven to 0.73 mi SE of Ruthven
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
43.139, -94.918

Water over 340th Avenue at the confluence of two small creeks north of Ruthven.

Flash Flood, Palo Alto

When
June 19, 2:30 PM CST to 7:15 PM CST
Where
Palo Alto County, 2.45 mi NNE of Emmetsburg to 2.8 mi NNE of Emmetsburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.153, -94.681

Water was flowing over 460th Avenue.

Flash Flood, Palo Alto

When
June 19, 2:30 PM CST to 4:30 PM CST
Where
Palo Alto County, 3.54 mi NE of Osgood to 2.97 mi NE of Osgood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.242, -94.680

Water over the intersection of 280th Street and 460th Avenue due to the Jack Creek overflow.

Flash Flood, Emmet

When
June 19, 2:42 PM CST to 7:15 PM CST
Where
Emmet County, 1.21 mi ENE of Wallingford to 1.19 mi N of Wellingford
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
43.339, -94.810

Highway 4 was closed with flooding in Wallingford serious enough that evacuations were taking place. Railroad tracks also sustained damage in town.

Heavy Rain, Greene

When
June 19, 2:45 PM CST to 3:30 PM CST
Where
Greene County, 0.69 mi S of Jefferson
Reported by
Trained Spotter
Coordinates
42.010, -94.380

Rainfall of 0.62 inches in 45 minutes.

Heavy Rain, Emmet

When
June 19, 2:51 PM CST to 4:21 PM CST
Where
Emmet County, 0.5 mi E of Wellingford
Reported by
Broadcast Media
Coordinates
43.320, -94.790

Rainfall of 3.75 inches in 2.5 hours.

Heavy Rain, Boone

When
June 19, 3:03 PM CST to 3:18 PM CST
Where
Boone County, 5.55 mi S of Berkley
Reported by
Amateur Radio
Coordinates
41.870, -94.110

One half inch of rain fell in 15 minutes.

Heavy Rain, Dallas

When
June 19, 3:04 PM CST to 4:04 PM CST
Where
Dallas County, 2.14 mi SSE of Dawson
Reported by
Public
Coordinates
41.820, -94.220

One hour rainfall of 1.88 inches.

Heavy Rain, Emmet

When
June 19, 4:00 PM CST
Where
Emmet County, 2.13 mi SSE of Wellingford
Reported by
Law Enforcement
Coordinates
43.290, -94.790

Storm total rainfall of 4.75 inches.

Thunderstorm Wind, Story

When
June 19, 4:07 PM CST
Where
Story County, 0.69 mi S of Ames
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.020, -93.619

Winds estimated around 60 MPH damaged a HyVee sign.

Flash Flood, Story

When
June 19, 4:12 PM CST to 7:00 PM CST
Where
Story County, 1.77 mi ENE of Ames Arpt to 2.13 mi ENE of Ames Arpt
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.011, -93.589

Flash flooding at the intersection of South Dayton and Issac Newton Drive in Ames.

Heavy Rain, Sac

When
June 19, 5:25 PM CST
Where
Sac County, 2.58 mi NW of Sac City
Reported by
Public
Coordinates
42.450, -95.030

Storm total rainfall of 4.40 inches.

Flash Flood, Palo Alto

When
June 19, 5:30 PM CST to 7:15 PM CST
Where
Palo Alto County, 1.03 mi E of Osgood to 1.13 mi E of Osgood
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.203, -94.700

Water over 450th Avenue near the 3100 block.

Thunderstorm Wind, Monroe

When
June 19, 6:05 PM CST
Where
Monroe County, 2.47 mi ENE of Hiteman
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.088, -92.879

The Monroe County sheriff reported traffic sign damage and a metal shed roof removed with the shed leaning near 145th Trail and Highway 5.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514092, 514039, 514033, 514016, 514019, 514034, 514036, 514040, 514041, 514093, 514094, 514020, 514023, 514025, 514027, 514028, 514095, 514098, 514089, 514097, 514100, 514037, 514030, 514099, 514031, 514038.